Alert archive / North Carolina / Special Weather Statements in 2014

Special Weather Statement, NWS Wilmington, NC

August 6, 2014Pender County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 6, 2014, 8:02 PM EDT for Pender County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 8:02 PM EDT (00:02 UTC)
Expired
Aug 6, 2014, 8:45 PM EDT
In force
43 min
Issued by
NWS Wilmington, NC

County Pender County, NC

The radar

The Morehead City radar (KMHX), 84 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WWUS82 KILM 070002
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
802 PM EDT WED AUG 6 2014

NCZ105-106-070045-
COASTAL PENDER-INLAND PENDER-
802 PM EDT WED AUG 6 2014

...BAND OF STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND EASTERN 
PENDER COUNTY THROUGH 845 PM EDT...

AT 758 PM EDT...DOPPLER RADAR INDICATED A BAND OF STRONG 
THUNDERSTORMS FROM ST. HELENA TO WOODSIDE...MOVING SOUTHEAST 
AT 25 MPH.

SOME LOCATIONS IMPACTED WILL INCLUDE... 
EDGECOMB...HAMPSTEAD...MOORETOWN...ROCKY POINT...SURF 
CITY...TOPSAIL...TOPSAIL BEACH AND WOODSIDE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL THAT COULD ACCUMULATE UP TO 1 INCH WITHIN A SHORT 
AMOUNT OF TIME.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3442 7754 3440 7758 3433 7767 3437 7781
      3438 7780 3439 7782 3438 7785 3444 7792
      3455 7785 3450 7758 3448 7757 3447 7754
      3444 7751
TIME...MOT...LOC 2358Z 295DEG 19KT 3445 7776

$$

RALF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:10 PM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 6, 3:10 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
310 PM EDT WED AUG 6 2014

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL GIVE WAY TO A COLD FRONT EARLY
THURSDAY MORNING. THIS FRONT WILL STALL JUST SOUTH OF THE AREA ON
FRIDAY. THIS FRONT WILL SLOWLY SHIFT NORTHWARD OVER THE AREA THIS
WEEKEND INTO EARLY NEXT WEEK WHICH WILL BRING AN INCREASED CHANCE OF
THUNDERSTORMS EACH DAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...LATEST GOES SOUNDER DPI TOTAL PRECIPITABLE
WATER FIELD SHOWING THE DEEPER MOISTURE IN A TRAILING SWATCH FROM
THE COASTAL AREAS NORTH OF JACKSONVILLE BACK THROUGH ELIZABETHTOWN
AND TOWARDS HARTSVILLE. WITH VERY WEAK LIFT ISOLATED SHOWERS HAVE
DEVELOPED IN THE BETTER MOISTURE. THIS MOISTURE FIELD IS SHOWN BY
THE LATEST MODELS TO ONLY BE AROUND 10000 FEET DEEP. AS THE
CONVECTION DEEPENS IT APPEARS THAT THE DRIER ABOVE 10000 FEET IS
BEING ENTRAINED INTO THE STORM SO THE ARE SHORT LIVED. HAVE EXTENDED
THE CHANCE OF AN ISOLATED THUNDERSTORM/SHOWER BACK TO FLORENCE AND
HARTSVILLE AND ALONG THE COAST TO AS FAR SOUTH AS MYRTLE BEACH.

OVERNIGHT A COLD FRONT WILL MOVE INTO THE NORTHWEST PORTION OF THE
COUNTY WARNING AREA AROUND SUNRISE ON IMPACT IS EXPECTED TO BE THE
SENSIBLE WEATHER WITH LOW TEMPERATURES BOTTOMING OUT IN THE LOWER
70S EXCEPT FOR MID 70S AT THE IMMEDIATE COAST.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...A COLD FRONT WILL PUSH ACROSS THE FORECAST
AREA DURING THURSDAY. ALTHOUGH THE MOISTURE PROFILE IS NOT THAT
IMPRESSIVE AND ONLY MARGINAL INSTABILITY WILL EXIST A MID LEVEL
IMPULSE IN THE W TO NW FLOW NEARLY COINCIDENT WITH THE SYNOPTIC
BOUNDARY SHOULD SPARK SCATTERED SHRA/TSRA...ESPECIALLY ACROSS THE
CAPE FEAR ZONES. AFTER A PAUSE IN CONVECTION THURSDAY NIGHT INTO
FRIDAY MORNING THE CHANCES FOR STORMS WILL BE ON THE INCREASE
AGAIN...ESPECIALLY ACROSS THE PEE DEE ZONES AS THE PRECIPITABLE
WATER INCREASES ALONG WITH BETTER INSTABILITY BY FRIDAY AFTERNOON.
FAVORED A BLEND OF MAV/MET NUMBERS EACH PERIOD WHICH ARE SLIGHTLY
ABOVE CLIMO THURSDAY...AND RIGHT AROUND CLIMO FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...LONGWAVE PATTERN TO MODIFY THRUOUT THIS
PERIOD. THE WELL AMPLIFIED UPPER TROFFING AFFECTING/PLAGUING THE
EASTERN THIRD OF THE U.S. THE PAST WEEK OR SO...IS PROGGED TO
DE-AMPLIFY WHICH WILL IN ESSENCE END THE COOLER FLOW FROM CENTRAL
CANADA ACROSS THE CAROLINAS. THE LONGWAVE TROF WILL REMAIN A FIXTURE
JUST NOT AS PRONOUNCED. BY THE MID-WEEK PERIOD OF NEXT WEEK...MODELS
CONTINUE WITH THE LONGWAVE TROFFING BUT DIFFER WITH ITS POSSIBLE
RE-AMPLIFICATION. GFS REMAINS THE MORE ENHANCED EARLY ON WITH THE
EUROPEAN DOING ITS THING AFTER THE LONG TERM PERIOD. WILL LEAN
TOWARDS THE GFS SOLUTION.

AT THE SFC...STATIONARY FRONTAL BOUNDARY JUST SOUTH AND EAST OF THE
FA AT THE START OF THIS PERIOD...WILL VERY SLOWLY AND LET ME STRESS
SLOWLY...MEANDER BACK TO THE NORTH THRU MONDAY. MODELS INDICATE SFC
LOWS WILL DEVELOP AT TIMES ALONG THIS FRONT AND PUSH TO THE NE. THE
FINAL LOW SHOULD PUSH ACROSS AND NE OF THE CAROLINAS LATE TUESDAY
AND WEDNESDAY. ITS TRAILING COLD FRONT SHOULD PUSH SOUTH OF THE FA.
VARIOUS MODEL TIME HEIGHT DISPLAYS AND MODEL SOUNDINGS INDICATE
PLENTY OF MOISTURE THRUOUT THE ATM COLUMN THRU TUE. THUS THE THREAT
FOR CONVECTION WILL OCCUR ACROSS THE FA FROM SATURDAY THRU
TUESDAY...WITH WEAK S/W UPPER TROFS AND SFC IMPULSES FURTHER
INCREASING THE THREAT FOR PCPN. OVERALL...THIS WET PERIOD WILL
ADVERTISE POPS MUCH HIGHER THAN THE NORM. WITH MORE CLOUDS AND
THREAT FOR PCPN...TEMPS WILL RUN ATLEAST A CAT OR 2 BELOW THE NORM.
THE EXCEPTION WILL BE TUE AND WED WHERE THE CANOPY OF CLOUDINESS
WILL FINALLY HAVE HOLES IN THEM THUS ALLOWING INSOLATION TO REACH
THE SFC.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 18Z...A WEAK PIEDMONT TROUGH IS EXPECTED THIS AFTERNOON.
ISOLATED CONVECTION IS EXPECTED ALONG THE SEA BREEZE BOUNDARY AND
NORTHEAST OF A KFLO TO KEYF LINE . A DIRECT HIT AT THE COAST
TERMINALS IS RATHER UNLIKELY...WITH JUST A VCSH MENTION. WESTERLY
WINDS INLAND WITH SOUTHERLY WINDS EXPECTED EAST OF THE RESULTANT.
LIGHT WINDS TONIGHT WITH MVFR FOG A COUPLE OF HOURS BEFORE SUNRISE.
THURSDAY...PREDOMINATELY VFR WITH MAINLY A LIGHT NORTHWEST WIND.

EXTENDED OUTLOOK...ISOLATED SHOWERS/TSTMS POSSIBLE THURSDAY AND
FRIDAY. INCREASING CHANCES FOR SHOWERS/MVFR THIS WEEKEND THROUGH
MONDAY AS A STALLED FRONT LINGERS OVER THE CAROLINAS.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...THE SEA BREEZE IS DEVELOPING NEARSHORE AND
THE WEST WINDS ARE SHIFTING FROM THE WEST TO THE SOUTH-SOUTHEAST AT
5 TO 10 KNOTS. AT 1740 UTC...THE MASONBORO INLET BUOY...41110...WAS
DETECTING A 2.6 FOOT SWELL WITH A 8.3 SECOND PERIOD FROM THE WAKE OF
THE FORMER TROPICAL STORM BERTHA. MODELS ARE SHOWING THIS SWELL
CONTINUING THROUGH OUT THIS AFTERNOON AND SLOWLY WEAKENING BY THIS
EVENING.

A WEAK FRONT FROM THE NORTH WILL APPROACH THE AREA BY SUNRISE AND
THIS WILL TRANSLATE INTO SOUTHWEST WINDS ACROSS THE WATER
OVERNIGHT AS THE SEABREEZE CIRCULATION DISSIPATES AFTER SUNSET.
WITH THIS FEATURE THE SOUTHWEST WINDS OVERNIGHT WILL INCREASING TO
10 TO 15 KNOTS AND SEAS WILL RUN BETWEEN 2 AND 3 FEET.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...SOUTHWEST FLOW AOA 10 KNOTS WILL PREVAIL
THURSDAY AHEAD OF THE APPROACHING COLD FRONT. THE FRONT WILL MOVE
ACROSS THE COASTAL WATERS THURSDAY NIGHT WITH NORTH TO NORTHEAST
FLOW AOA 10 KNOTS IN ITS WAKE. DURING FRIDAY...WITH THE FRONT EAST
AND SOUTH OF THE WATERS...THE FLOW WILL BECOME EASTERLY AOA 10
KNOTS. THE BOUNDARY WILL LIFT NORTHWARD DURING FRIDAY NIGHT ALLOWING
LIGHT WINDS TO VEER. SEAS WILL BE 3 FT OR LESS THROUGH THE SHORT
TERM PERIOD.

LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 3 PM WEDNESDAY...NO ADVISORIES OR EXERCISE CAUTION NEEDED
DURING THIS PERIOD.

THE WIND DIRECTION FORECAST THIS PERIOD WILL DEPEND ON THE
POSITIONING OF THE MEANDERING FRONTAL BOUNDARY. THE FORECASTING OF
WIND SPEEDS LOOKS TO BE THE EASIER OF THE 2 WIND PARAMETERS.
BASICALLY LOOKING AT WIND SPEEDS AT 15 KT OR LESS THRU THIS PERIOD.
THE THREAT FOR CONVECTION ACROSS THE ILM WATERS WILL OCCUR AT ANY
TIME DO TO THE STALLED FRONT. SIGNIFICANT SEAS WILL RUN 2 TO 3
FT...WITH 4 FOOTERS POSSIBLE OFF CAPE FEAR FROM ANY ADDITION FROM
WIND DRIVEN WAVES. AN ESE GROUND SWELL WILL DOMINATE THE SIGNIFICANT
SEAS THIS PERIOD WITH WAVEWATCH3 AND LOCAL SWAN MODELS ILLUSTRATING
THIS. DOMINATING PERIODS WILL RUN 6 TO 8 SECONDS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...HAWKINS
SHORT TERM...SRP
LONG TERM...DCH
AVIATION...DL/HAWKINS
Hazardous weather outlook, Aug 6, 4:59 AM EDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
459 AM EDT WED AUG 6 2014

AMZ250-252-254-256-NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-
039-053-055-070900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
459 AM EDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-070900-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
459 AM EDT WED AUG 6 2014

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

In the hours before

Special weather statement, Aug 6, 7:10 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
710 PM EDT WED AUG 6 2014

NCZ105-106-070000-
COASTAL PENDER-INLAND PENDER-
710 PM EDT WED AUG 6 2014

...CLUSTER OF STRONG THUNDERSTORMS MOVING ACROSS NORTHERN PENDER
COUNTY...

AT 707 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
EAST OF WHITE STOCKING...OR ABOUT 12 MILES EAST OF BURGAW...MOVING
SOUTHEAST AT 30 MPH.

SOME LOCATIONS IMPACTED THROUGH 800 PM INCLUDE...
BURGAW...ASHTON...EDGECOMB... SURF CITY...WHITE STOCKING...WOODSIDE
AND ST. HELENA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 45 MPH.
HEAVY DOWNPOURS PRODUCING 1/2 TO 1 INCH OF RAINFALL.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3442 7754 3440 7757 3440 7758 3437 7762
      3448 7801 3468 7778 3465 7764 3448 7757
      3447 7754 3444 7751
TIME...MOT...LOC 2307Z 293DEG 32KT 3455 7770

RALF
Special weather statement, Aug 6, 8:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
802 PM EDT WED AUG 6 2014

NCZ105-106-070045-
COASTAL PENDER-INLAND PENDER-
802 PM EDT WED AUG 6 2014

...BAND OF STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND EASTERN
PENDER COUNTY THROUGH 845 PM EDT...

AT 758 PM EDT...DOPPLER RADAR INDICATED A BAND OF STRONG
THUNDERSTORMS FROM ST. HELENA TO WOODSIDE...MOVING SOUTHEAST
AT 25 MPH.

SOME LOCATIONS IMPACTED WILL INCLUDE...
EDGECOMB...HAMPSTEAD...MOORETOWN...ROCKY POINT...SURF
CITY...TOPSAIL...TOPSAIL BEACH AND WOODSIDE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL THAT COULD ACCUMULATE UP TO 1 INCH WITHIN A SHORT
AMOUNT OF TIME.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3442 7754 3440 7758 3433 7767 3437 7781
      3438 7780 3439 7782 3438 7785 3444 7792
      3455 7785 3450 7758 3448 7757 3447 7754
      3444 7751
TIME...MOT...LOC 2358Z 295DEG 19KT 3445 7776

RALF

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:27 PM EDTAreal Flood AdvisoryILMPender63 min
Aug 7, 5:23 PM EDTSpecial Weather StatementILMPender37 min
Aug 7, 5:52 PM EDTSpecial Weather StatementILMColumbus53 min
Aug 7, 6:39 PM EDTAreal Flood AdvisoryILMPender51 min

Nearby

Special Weather Statements in North Carolina, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.